[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.17.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1971

Pulmonary Edema Following Blood Transfusion Reaction

Author Affiliations

Salt Lake City; Ogden, Utah
From the University Surgical Service, MeKay-Dee Hospital Center, Ogden, Utah (Dr. Dixon) and the Department of Surgery, University of Utah College of Medicine, Salt Lake City (Dr. Byrne).

Arch Surg. 1971;102(2):91-94. doi:10.1001/archsurg.1971.01350020001001
Abstract

Severe pulmonary edema was observed in two patients following blood transfusion reactions. The amount of blood transfused was small and there was no evidence of fluid overload in either patient. The roentgenographic appearance is one of bilateral patchy infiltrates suggestive of interstitial edema. Hemolysis of erythrocytes with release of substances causing constriction of pulmonary arterioles or venules, or intravascular coagulation are possible pathophysiologic mechanisms. Therapy consists of the usual respiratory support measures. Dextran 40, heparin sodium, and isoproterenol may be of benefit.

×